A WOMAN who nearly died and was left struggling to walk due to thrombosis is now preparing to take part in a 10k charity run.
Liz Bartrum, 33, of Osbaldwick, became very seriously ill when she suffered blood clots in her lungs linked to taking the contraceptive pill.
The condition caused serious damage to her lungs and Liz suffered complications including pneumonia and pleurisy and was left struggling to breathe and walk.
She has had intensive treatment at York Hospital, and three years on has recovered to such an extent she is now preparing to take part in the York 10k in August, partly as a way of saying thank you for the care she received.
Liz said: "It will be quite a massive achievement.
"I could barely even walk. If I had been left I could have died.
"I didn't know about thrombosis, I never thought that's what it could have been. I never dreamed it would have been something that could kill me.
"I associated it with something an older person gets and certainly when I was in hospital they were. There's an expectation it wouldn't happen to a younger person.
"I want to make people aware of what can happen and what the symptoms are."
Liz had suffered chest pains and breathing problems but her condition was not diagnosed for a couple of months when she became very seriously ill. An X-ray revealed many blood clots on her lungs.
Taking three months off from her job at a bank in York, Liz had to attend the anti coagulant blood clinic everyday afterwards and had physiotherapy to help recover. Her illness caused vascular damage and scar tissue around her lungs.
As the combined contraceptive pill contains the female hormone oestrogen which causes the blood to clot slightly more easily, it can increase the risk of deep vein thrombosis.
Liz said she was so grateful for the outstanding support she received from York Hospital, she vowed that when she was better she would give something back.
Since then Liz has helped volunteer on the wards and has become treasurer of Friends of York Hospital for which she is running the Jane Tomlinson York 10k with the aim of raising £500.
She said: "When I was ill I got such great care and they did so much for me I decided when I was well enough I want to give something back."
To sponsor Liz, visit www.justgiving.com/FOYH-York10k-2014
The term venous thromboembolism (VTE) covers two types of venous blood clots - deep vein thrombosis (DVT) pulmonary embolism (PE).
A DVT is a blood clot in a deep vein, usually in the leg. You may have no symptoms at all with a DVT, or you may get a cramping pain, redness or swelling in the leg.
DVT sometimes occurs for no apparent reason. However, the risk of developing DVT is increased in certain circumstances. including inactivity, blood vessel damage, pregnancy and if you are overweight or obese, a smoker, dehydrated, on the pill or over 60.
Occasionally, a clot in a vein dislodges and forms what is known as an embolus and moves to the lungs. This is the more dangerous condition, PE.
Known as the 'sudden killer' because it can strike so quickly, PE can cause breathlessness, chest pain and sudden collapse.